Oklahoma, 2006

Flash Flood in Oklahoma, August 23, 2006

August 23, 2006 · NWS TSA · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 23, 2:01 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 23, 2:01 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
301 PM CDT WED AUG 23 2006

.DISCUSSION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED THIS AFTERNOON IN THE MOIST AND UNSTABLE
AIRMASS IN PLACE ACROSS THE REGION WITH THE AID OF A
WEAK MID-LEVEL SHORTWAVE. LI VALUES THIS AFTERNOON
WERE AROUND -5 ACROSS PORTIONS OF NORTHEAST OKLAHOMA
WITH CAPE VALUES RUNNING AROUND 1500 J/KG. THIS ACTIVITY
IS EXPECTED TO DIMINISH AFTER SUNSET. WILL KEEP SOME POPS
ACROSS SOUTHEAST OKLAHOMA DURING THE OVERNIGHT HOURS AS
ANOTHER MID-LEVEL SHORTWAVE MOVES ACROSS THE AREA AND COMBINES
FORCES WITH SOME WEAK INSENTROPIC LIFT.

WENT ABOVE MAV GUIDANCE ON TEMPERATURES OVER THE NEXT COUPLE OF
DAYS...MORE IN LINE WITH THE WARMER WRF AND UKMET.

THE NEXT SIGNIFICANT CHANCE OF SHOWERS AND THUNDERSTORMS WILL
COME AS WE MOVE INTO THE WEEKEND AS A COLD FRONT INTO THE
REGION SATURDAY NIGHT INTO SUNDAY. THE FRONT WILL SLOWLY MOVE
THROUGH THE AREA BEFORE BECOME STATIONARY NEAR THE RED RIVER
NEXT TUESDAY NIGHT. WILL KEEP SLIGHT CHC TO CHC POPS IN THE
FORECAST DURING THE SAT THROUGH TUE NIGHT TIME FRAME TO ACCOUNT
FOR THE FRONTAL PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  98  77  99 /  20  10  10  20
FSM   68  98  73  98 /  20  10  10  20
MLC   72  97  75 100 /  20  20  20  20
BVO   68  98  73  99 /  20  10  10  20
FYV   65  93  68  93 /  20  10  10  20
BYV   63  93  68  94 /  20   0  10  10
MKO   69  96  75  97 /  20  10  10  20
MIO   67  98  74  96 /  20  10  10  20
F10   70  97  75  99 /  20  20  10  20
HHW   74  94  75  99 /  30  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 2
LONG TERM FORECASTER ID= 10
Hazardous weather outlook, Aug 23, 3:54 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
454 PM CDT WED AUG 23 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
454 PM CDT WED AUG 23 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...NONE.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
STRONG HEATING AND A MOIST ATMOSPHERE HAVE LEAD TO ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON.  ENOUGH INSABILITY EXISTS
FOR STRONG STORMS WHICH MAY PRODUCE DOWNBURST WINDS.  THESE STORMS
SHOULD WEAKEN AND DISSIPATE THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
         DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
         DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
TO BE POSSIBLE INTO EARLY NEXT WEEK.  THE COVERAGE OF STORMS MAY
BE ENHANCED THIS WEEKEND AS A COLD FRONT MOVES INTO THE AREA.

HOT AND HUMID WEATHER WILL CONTINUE.  PLACES WHERE THE VEGETATION
HAS DRIED OUT WILL SEE A HIGH FIRE DANGER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 23, 2:33 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
333 PM CDT WED AUG 23 2006

OKZ062-232100-
MAYES OK-
333 PM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     MAYES

AT 333 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ADAIR...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PRYOR...SALINA...STRANG AND ADAIR.

THIS STORM IS PRODUCING OUTFLOW WINDS TO THE SOUTHEAST...TOWARD
CENTRAL MAYES COUNTY.  WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Aug 23, 2:58 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
358 PM CDT WED AUG 23 2006

OKZ073-075-232130-
LATIMER OK-PITTSBURG OK-
358 PM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST OKLAHOMA
     PITTSBURG AND LATIMER

AT 358 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF KREBS...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HIGGINS...DAMON...GOWEN...
MCALESTER...HARTSHORNE...HAILEYVILLE...DOW...BACHE...ALDERSON...KREBS
AND BLOCKER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
AROUND 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Aug 23, 3:06 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
406 PM CDT WED AUG 23 2006

OKZ062-067-068-232130-
CHEROKEE OK-MAYES OK-WAGONER OK-
406 PM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     MAYES AND WAGONER

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

AT 404 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTH OF MURPHY...NEAR THE MAYES AND WAGONER COUNTY LINE...MOVING
SOUTH AT 5 MPH. THIS THUNDERSTORM WAS PRODUCING OUTFLOW WINDS TO THE
SOUTH TOWARD FORT GIBSON LAKE. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...HULBERT...LOST CITY...PEGGS...WAGONER AND
MURPHY AND LAKE FORT GIBSON.

WIND GUSTS AROUND...AND TO THE SOUTH OF THIS STORM COULD REACH 40
MPH. BOATERS ON LAKE FORT GIBSON SHOULD MOVE TO SHELTERED AREAS.
Special weather statement, Aug 23, 3:43 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
443 PM CDT WED AUG 23 2006

OKZ060>062-067-068-232230-
CHEROKEE OK-MAYES OK-ROGERS OK-TULSA OK-WAGONER OK-
443 PM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     ROGERS...MAYES...TULSA AND WAGONER

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

AT 441 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS SCATTERED FROM TULSA TO CHOUTEAU TO WAGONER TO NEAR
PORTER AND BACK TO TULSA.

A LARGE PORTION OF ROGERS...MAYES...TULSA...CHEROKEE AND WAGONER
COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 530 PM CDT.

ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OR 3O TO
40 MPH...ALONG WITH VERY HEAVY RAIN. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A
WARNING.

The radar

The Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tulsa

When
August 23, 4:35 PM CST to 5:30 PM CST
Where
Tulsa County, Broken Arrow
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Heavy thunderstorm rains flooded roads and some houses near 111th Street South and Mingo. One vehicle stalled in high water in the same area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531858.